Quantcast

Tubulointerstitial nephritis complicating IVIG therapy for X-linked agammaglobulinemia.

Research paper by Keisuke K Sugimoto, Hitomi H Nishi, Tomoki T Miyazawa, Norihisa N Wada, Akane A Izu, Takuji T Enya, Mitsuru M Okada, Tsukasa T Takemura

Indexed on: 10 Jul '14Published on: 10 Jul '14Published in: BMC Nephrology



Abstract

Patients with X-linked agammaglobulinemia (XLA) develop immune-complex induced diseases such as nephropathy only rarely, presumably because their immunoglobulin (Ig) G concentration is low. We encountered a patient with XLA who developed tubulointerstitial nephritis during treatment with intravenous immunoglobulin (IVIG).A 20-year-old man was diagnosed with XLA 3 months after birth and subsequently received periodic γ-globulin replacement therapy. Renal dysfunction developed at 19 years of age in association with high urinary β2-microglobulin (MG) concentrations. A renal biopsy specimen showed dense CD3-positive lymphocytic infiltration in the tubulointerstitium and tubular atrophy, while no IgG4-bearing cell infiltration was found. Fibrosclerosis and crescent formation were evident in some glomeruli. Fluorescent antibody staining demonstrated deposition of IgG and complement component C3 in tubular basement membranes. After pulse steroid therapy was initiated, urinary β2-MG and serum creatinine concentrations improved.Neither drug reactions nor collagen disease were likely causes of tubular interstitial disorder in this patient. Although BK virus was ruled out, IgG in the γ-globulin preparation might have reacted with a pathogen present in the patient to form low-molecular-weight immune complexes that were deposited in the tubular basement membrane.